Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Vaginal bleeding after taking emergency contraceptive. Is this a side effect or any other thing?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
i and my gf had sex on 9th XXXXXXX bt sperms came out so she took 1 u-72 within 4 hours.. there is vaginal bleeding since 14 XXXXXXX but her last period was till 3rd january….. earlier she had taken one pill on 21 nov last year but there was no side effect that time… is this a side effect or any other thing this time???? plz help out
Posted Sun, 6 May 2012 in Menstruation and Miscarriage
Answered by Dr. Radhika 17 minutes later

Thanks for the query.

You had intercourse on 9th January and your girl friend took u-72 pill within 4hrs of it. And now there is vaginal bleeding from 14th January till today.

There is no reason to worry if she bleeds after taking emergency contraceptive pills. Although not a common side effect, the hormones in the pills can cause some women to bleed at unexpected times.

Most often it is not XXXXXXX and she should expect it to go away by itself. But if she has other symptoms like severe abdominal pain or dizziness or if the bleeding lasts more than a week / if it starts to get heavier, then she will need to show to a Gyneacologist for evaluation and medications to stop bleeding.

Apart from this, emergency pills can sometimes cause irregularities in the upcoming periods. If it doesn’t happen within a week after the expected date, she might need to do a pregnancy test. Having said that, do not worry, emergency contraceptive pills have known to be effective in preventing 85 to 95 % of unexpected pregnancies.

I hope I have answered your query. Please accept my answer if you have no follow up queries. If you have any more concerns, feel free to post them here; I will be glad to help you further.

Above answer was peer-reviewed by
Follow-up: Vaginal bleeding after taking emergency contraceptive. Is this a side effect or any other thing? 7 hours later
its the 5th day and bleeding has stopped but she is having the symptoms of again an upcoming period, like as pain in lower abdomen, pain in legs which is generally before an upcoming period. can the vaginal bleeding again happen???? if it happens then plz suggest some medicines to stop it.. please we are very much worried.. please help us out..
Answered by Dr. Radhika 10 hours later

Thanks for the follow up.

If she has symptoms of upcoming periods then do not worry, because after taking the pill there will be some delay or early periods too.

If the discharge is very heavy, or she has severe abdominal pain she will need to consult a Physician.

It would be unethical and inappropriate to prescribe you scheduled drugs without doing a proper examination. You will need to get it prescribed from a Gynecologist.

I hope I have answered your query. Please accept my answer if you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor